older man with heartburn, acid reflux or indigestion

Americans must suffer from an awful lot of heartburn, because drugs to treat this painful condition have been best-sellers for a number of decades. The current favorites are proton pump inhibitors (PPIs) such as dexlansoprazole (Dexilant), esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (AcipHex). But before that, the medications for ulcers, gastroesophageal reflux disease (GERD) and plain old heartburn were cimetidine (Tagamet), famotidine (Pepcid) and ranitidine (Zantac). These are probably all names you recognize.

Recent reports of serious side effects associated with PPIs have some people looking for alternatives that will still treat their heartburn. But they may wonder whether they are jumping from the frying pan into the fire.

Is Ranitidine a PPI Medicine?

Q. I have been taking omeprazole for several years. With all the recent information about the nasty side effects of PPIs, I have decided to wean myself off it.

Ranitidine is giving me good results, but I am wondering if this product is also a PPI. When I tried to look it up on the Internet, I could not find the answer to this question. Is ranitidine any safer than a doctor-prescribed PPI?

A. Ranitidine (Zantac) is not a proton pump inhibitor (PPI). Like cimetidine (Tagamet) and famotidine (Pepcid), it blocks stomach acid production through a different mechanism.

Because these H2 antagonists are less potent, they are generally less likely to cause complications like chronic kidney disease (JAMA Internal Medicine, Feb., 2016). On the other hand, both types of heartburn drugs can interfere with the absorption of B vitamins (especially vitamin B12) from food (Annals of Pharmacotherapy, May 2002).

You can learn more about both H2 blockers and PPI medications, as well as nondrug approaches to treating indigestion, in our Guide to Digestive Disorders.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Jasmine
    Montreal
    Reply

    Ok let me start from the beginning (October 2017) I was being treated for a Pilonidal cyst and was given a very powerful antibiotic called Clindamycin. I took the antibiotics twice daily for seven days, after about the fifth day I felt horrible stomach pains, I stayed in bed for a couple of days and started to feel slightly better. About two weeks later the pain returned so I went to the emergency room the doctor preformed a ultrasound on and simply diagnosed me with GERD. GERD? I never had heartburn in my life, I considered myself a very healthy 27 year old who leads a somewhat healthy lifestyle never had problems in the past with my stomach. Anyways the emergency doctor prescribes me Pantoloc 30MG for four weeks taken every morning before breakfast. The first week I notice no change in fact I felt somewhat normal that entire week. by the second week I was experiencing horrible heartburn, burping after eating anything, gassy stomach and was extremely uncomfortable. I scheduled a doctors appointment with my family MD when my appointment came along I explained to her how I was feeling, instead of finding a solution she doubled my dose to twice a day 40 MG. I follow the doctors orders and I start feeling tremendously worse I’m talking extreme side effects like severe panic attacks, brain fog, memory loss, irritability, muscle pain and joint pain. I had headaches and the heartburn was full on, I literally couldn’t eat a meal and not hear my stomach growl back and immediately burp. I spent three weeks going to ER and to my family doctors treated like a fool like the symptoms I had were all in my head. I had enough and stopped cold turkey off the PPI’s and a lot of those symptoms stopped almost within 24 hours, its been a couple weeks now and I’m now dealing with rebound symptoms from the medications. I have tightness in my throat, choking feeling, hard time swallowing and it gets worse at night, I will never get back on those PPI’s EVER again. I wish I would have never started I never had acid reflux until now in fact I’m now struggling with silent reflux. the point of this is a doctor should do more investigating rather than prescribing a dangerous medication like its candy. I believe the antibiotics killed all my good bacteria in my stomach in the first place and caused me an upset stomach that it was not acid reflux. It’s been a long road to feeling normal again

  2. Gene
    Reply

    I have tried several PPI’s and H2 Blockers to no avail. They exacerbate an existing GAD problem to the point of not being able to sleep, racing heart, and the loss of quality of life. I have serious EE and feel as tho I am at a dead end in regards to finding a manner in which to heal the same. Everyone reacts to medications differently and thus far, I have been unable to find anything that will allow me quality of life. And constipation is a major problem as a result of using the above – lending itself to my having to take laxatives on a regular basis. All drugs are a trade off.

  3. Carey
    Chicago
    Reply

    People with severe heartburn should be tested for food intolerances. If you can identify which foods you are sensitive to, by avoiding them you can get relief. I think a lot more people are sensitive to dairy than is recognized. I went to a Naturapath for the test, but that’s probably not the only type of doctor who would do it.

  4. Gerry
    Fla
    Reply

    I read that Xantac also causes some hair loss. So I quit taking it and now take a Tums when I have indigestion.

  5. Queenie
    Phoenix
    Reply

    Had awful pressure in my left eye, like a bruise pain to the touch, for more than a year. Saw two, supposedly excellent ophthalmologists, also complained of double vision; no longer can read (glasses no longer help/ had 2 back to back sets) nor stay on the computer for more than an hr: eyes get tired and vision blurry; Drs had no suggestions other than COULD be due to beginning cataracts! COULD!

    I read that Benadryl (anticholinergic med) could cause double vision because of narrow angle glaucoma! (&causes early Alzheimer’s) so I stopped using it; still hv double vision but the pressure in my left eye has gone.

    Now, today I read that ranitidine/Zantac causes glaucoma. Can anyone share similar side effects or knowledge? I have bad GERD with pre-cancerous cells in esophagus & do not know what to take anymore, going back to Tums for now.

  6. Louise Vanderbank
    WA
    Reply

    I had been taking omeprazole and ranitidine now for about ten years or more. It helps me but now I read about the side effects. It is true though as I do have problems with my kidneys now and my liver. I never used alcohol.

  7. Louise
    Los Angeles
    Reply

    My mother is 86 and has severe heartburn. The doctor prescribed proton-pump inhibitors, which I don’t want her to take. (See all the dangerous side-effects.) I’ve started her taking 1/2 Tbsp apple cider vinegar in 1/2 glass of water with a squirt of honey. She has Alzheimer’s so she frequently protests that it will make her worse, but it ALWAYS works within 5 minutes, usually even faster. I now have her taking it every night so she gets in the habit, and she now says she even like it! It’s a god-send!

    BTW, I have her rinse her mouth out with plain water immediately after and hold off brushing her teeth for at least 30 minutes, as it can soften your tooth enamel.

  8. Valerie
    WA
    Reply

    I was briefly taking Ranitidine by prescription (about 12 years ago) and believe it triggered a severe headache which landed me in the emergency room. My GERD was not severe, and I discontinued medication, but found relief through lifestyle changes – raising the head of our bed by several inches, not eating within a couple hours of going to bed & avoiding laying down after eating, and noting foods that seemed to cause a reaction to try to avoid.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.